Alert archive / Massachusetts / Coastal Flood Statements in 2023

Coastal Flood Statement 13, NWS Boston/Norton, MA

October 31, 2023Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this coastal flood statement at Oct 31, 2023, 2:15 PM EDT for Nantucket County, Massachusetts. It took effect at Nov 1, 2023, 12:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2023, 2:15 PM EDT (18:15 UTC)
In effect from
Nov 1, 2023, 12:00 PM EDT
Expired
Nov 1, 2023, 6:00 PM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA

County Nantucket County, MA

The radar

The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -196 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-196 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WHUS41 KBOX 311815
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
215 PM EDT Tue Oct 31 2023

MAZ024-011000-
/O.NEW.KBOX.CF.S.0013.231101T1600Z-231101T2200Z/
Nantucket MA-
215 PM EDT Tue Oct 31 2023

...COASTAL FLOOD STATEMENT IN EFFECT WEDNESDAY AFTERNOON...

* WHAT...Up to one half foot of inundation above 
  ground level expected in low-lying areas near shorelines and 
  tidal waterways (4.6 to 4.8 feet Mean Lower Low Water).

* WHERE...Nantucket MA County.

* WHEN...Wednesday afternoon, especially around high tide.

* IMPACTS...Some water on low lying roads and property, especially on 
  Easy Street in Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

&&

Time of high total tides are approximate to the nearest hour.

Nantucket Harbor
MLLW Categories - Minor 5.0 ft, Moderate 6.5 ft, Major 8.0 ft
MHHW Categories - Minor 1.4 ft, Moderate 2.9 ft, Major 4.4 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 31/02 PM   4.6/ 5.1   1.0/ 1.5   0.9/ 1.4     2       None    
 01/03 AM   3.6/ 4.1   0.0/ 0.5   0.8/ 1.3    2-3      None    
 01/03 PM   4.5/ 5.0   0.9/ 1.4   0.9/ 1.4     4       None    
 02/04 AM   3.7/ 4.2   0.1/ 0.6   1.0/ 1.5     3       None

&&

$$
1 follow-up statement
181 
WHUS41 KBOX 010706
CFWBOX

Coastal Hazard Message
National Weather Service Boston/Norton MA
306 AM EDT Wed Nov 1 2023

MAZ024-012015-
/O.CON.KBOX.CF.S.0013.231101T1600Z-231101T2200Z/
Nantucket MA-
306 AM EDT Wed Nov 1 2023

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY
THROUGH THIS AFTERNOON...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways (4.9 to 5.1 feet Mean Lower Low Water).

* WHERE...Nantucket MA County.

* WHEN...From noon EDT today through this afternoon.

* IMPACTS...Minor coastal flooding begins on Easy Street in 
  Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

&&

Time of high total tides are approximate to the nearest hour.

Nantucket Harbor
MLLW Categories - Minor 5.0 ft, Moderate 6.5 ft, Major 8.0 ft
MHHW Categories - Minor 1.4 ft, Moderate 2.9 ft, Major 4.4 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 01/03 AM   3.6/ 4.1   0.0/ 0.5   0.8/ 1.3     2       None    
 01/03 PM   4.5/ 5.0   0.9/ 1.4   0.9/ 1.4    3-4      None    
 02/04 AM   3.7/ 4.2   0.1/ 0.6   1.0/ 1.5     3       None    
 02/04 PM   4.0/ 4.5   0.4/ 0.9   0.5/ 1.0     2       None    
 03/05 AM   2.7/ 3.2  -1.0/-0.5   0.1/ 0.6     1       None

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Oct 31, 1:46 PM EDT, 29 minutes earlier.

Area forecast discussion, Oct 31, 1:46 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
146 PM EDT Tue Oct 31 2023

.SYNOPSIS...
Sunny, dry and cool across southern New England today. Rain and
a few isolated, very light snow showers possible tonight and
Wednesday. Appreciable rain most likely across the Cape and
Islands. Chilly temperatures peak Wednesday and Wednesday night
before high pressure builds in to wrap up this work week and
start this weekend. Temperatures to return to near or even above
normal level by Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
10 AM Update...

No changes needed to the forecast at this hour. Starting the day
off with mostly sunny skies across much of the region as clouds
remain contained to Cape Cod and the Islands. The area of
clouds will begin to expand north later today, but it will
remain dry this evening with shower chances increasing after
midnight for Cape Cod and the Islands. Temps this evening start
in the low to mid 40s around sunset and drop to the low to mid
30s my midnight. No frost or freeze headlines tonight as the
program ends for the season at midnight on Nov 1st.

7 AM Update...

No major changes to the forecast this morning.
Gusty winds towards SE MA and the adjacent coastal waters may
linger a bit longer into this afternoon. Otherwise, clouds and
spotty sprinkles will continue to move offshore this morning.
Still colder than we have been.

Previous Discussion...

Highlights

* Sunny with cooler than normal temperatures. Clouds increase
  across the south coast late in afternoon.

A shortwave ridge builds from the eastern Great Lakes early
today into northern New England/southern Quebec by late today.
A trough digs into the central Great Lakes late today. High
pressure builds over the eastern Great Lakes and into northern
New England as the day progresses.

Dry and quiet weather expected across southern New England with
high pressure in control. Temperatures will be roughly 10
degrees cooler than is typical for this time of year. This is a
result of northerly cold air advection. Will have 925 hPa temps
of +/- 1 degree Celsius. The result will be highs in the 40s
across the interior and around 50 along the immediate coastline.

&&

.SHORT TERM /WEDNESDAY/...
Highlights

* Rain for the immediate south coast, but especially the
  Cape/Islands as a coastal low passes by late tonight/Wed.

* The interior could see spotty rain showers and perhaps a few
  snowflakes mixing in on Wed.

A neutrally tilted trough will be over the central Great Lakes
Tue evening. The trough lifts over the eastern Great Lakes and
becomes slightly negatively tilted by early Wed. The trough
lifts into northern New England late Wed. A broad coastal low
will begin developing well to the SE of the Carolinas this
evening. The low lifts NNEward tonight and makes its closest
pass Wed AM before lifting further offshore later on Wed.

Increasing cloud cover across southern New England tonight as
the coastal low lifts toward us. Winds will be gradually picking
up as the pressure gradient tightens. Will be the coldest
airmass in place so far this season with lows bottoming in the
mid/upper 20s across the higher terrain and 30s elsewhere. Am
holding off on a Frost Adv at this point given the increasing
cloud cover and winds picking up.

Best shot for measurable precipitation is across the immediate
coastline, but especially the Cape/Islands. This is where PWATs
increase to 0.5 to 0.8 inches and where the coastal low makes
its closest pass to our area. At this point think the heaviest
precipitation would be toward daybreak. This is also when if
precip can spread further inland there may be snow showers
before temps warm up on Wed to change over to mostly rain, with
perhaps a few snowflakes mixing in especially across the higher
terrain. No snow accumulation is expected.

As for Wed afternoon am skeptical of precip across the interior
given the dry low/mid levels. This is despite what several CAMs
and deterministic guidance depict at this point. For now have
nudged down to slight chances to account for spotty showers,
whereas there still may be some scattered activity along the
immediate coast. Think the latest NSSL WRF has a pretty good
handle on how things will evolve.

Flow will be onshore aloft which will keep 0 to -2 degree
Celsius air overhead at 925 hPa. Highs in the 40s on Wed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights

* Widespread sub-freezing temperatures Wednesday night for most
  locations away from the coast

* Trending warmer Thursday through Sunday

* Dry/quiet weather through the first half this weekend.

* Low risk for some showers with a cold front Sunday into Monday.

Latest guidance suite in reasonable agreement with the synoptic
pattern through Thursday. After that time, the timing and amplitude
differences become more significant with time. The GFS remained less
amplified and progressive with a mid level trough than the ECMWF
camp late this week into this weekend.

At the surface, high pressure should move from the Gulf coast,
across the central Appalachians Thursday, then shift south of the
Maritimes towards Friday. This favors a cooldown the middle of this
week, with a warming trend Thursday into Sunday. In fact,
temperatures towards daybreak Thursday should be the lowest we have
seen so far this season. Much of southern New England away from the
immediate coast expected to be below freezing.

Looking rather dry until a frontal system approaches late this
weekend into early next week. Given the time range and the
differences in the guidance, kept precipitation chances low for now
until the details come into better focus.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Rest of Today...High confidence.

VFR with light NNE/E winds. Increasing mid to high clouds
across the south coast by late this afternoon.

Tonight...Moderate confidence.

VFR this evening before rain and MVFR ceilings move into Cape
Cod and the Islands after 06Z. Further inland, should stay dry
with only isolated showers. Winds turn north overnight.

Wednesday...Moderate confidence.

Rain continues for Cape Cod and the Islands through about 14z
before becoming more scattered showers. Further inland, dry air
likely keeps steady rain from making it to Boston, hence VCSH
was used. MVFR ceilings in the morning give away to VFR by early
afternoon. Winds turn NNW tomorrow afternoon and become gusty

Wednesday Night... High confidence

VFR with decreasing NW winds.

KBOS Terminal...High confidence. VFR with light NNE winds this
afternoon and evening. Scattered rain showers with marginal
MVFR ceilings late overnight into tomorrow morning. improving
back to VFR by late tomorrow morning

KBDL Terminal...High Confidence. VFR with light NNE winds this
afternoon and evening. marginal MVFR ceilings develop tomorrow
morning before lifting to VFR again tomorrow afternoon

Outlook ...

Thursday: VFR.

Thursday Night through Saturday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Adjusted the end timing for Small Craft Advisories across the
coastal waters south and east of Nantucket. Otherwise, no major
changes to the ongoing forecast. Still expecting gusts to
diminish across the nearshore waters by mid morning.

Today...High confidence.

Winds continue to decrease as high pressure nudges into our
region. Will see SCA conditions come to end this AM. Winds out
of the N at 10-20 kts shift to the NE/E this afternoon and
diminish to 5-10 kts. Seas diminishing to 2-4 ft.

Tonight...High confidence.

Increasing ENE to NE winds as a coastal low lifts toward the
region. Will have wind speeds of 15-20 kts late with gusts of
20-30 kts toward daybreak Wed. Will likely need to hoist a SCA.
Seas 2-4 ft.

Wednesday...High confidence.

Winds out of the NE shifting to the N late with speeds of 15-20
kts and gusts 20-30 kts. Seas 2-4 ft for the interior waters and
3-6 ft for outer.

.Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Local rough seas.
Slight chance of rain.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night: Winds less than 25 kt.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas locally approaching 5 ft.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.

Saturday: Winds less than 25 kt.

&&

.TIDES/COASTAL FLOODING...
A broad coastal low will lift northeast of our region on Wed.
High tide for Nantucket will be around 3.9 ft MLLW Wed
afternoon. This in combination with increased NNE to NE winds
and a surge around 1-1.5 ft could result in Minor coastal flood
per Stevens Institute guidance. Still not confident enough at
this point, but a Coastal Flood Statement or Advisory may be
needed in future updates.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/BL
NEAR TERM...BL/KP
SHORT TERM...BL
LONG TERM...Belk
AVIATION...KP
MARINE...Belk/BL
TIDES/COASTAL FLOODING...BL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:09 PM EDTSmall Craft AdvisoryBOX41 hr

Nearby

Coastal Flood Statements in Massachusetts, 2023Every coastal flood statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.